Alert archive / Montana / High Wind Warnings in 2025
High Wind Warning 17, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Apr 12, 2025, 11:50 AM MDT for 4 counties in Montana. It took effect at Apr 13, 2025, 3:00 AM MDT. It was in force for 11 hr. 18 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 12, 2025, 11:50 AM MDT (17:50 UTC)
- In effect from
- Apr 13, 2025, 3:00 AM MDT
- Expired
- Apr 13, 2025, 1:42 PM MDT
- In force
- 11 hr
- Issued by
- NWS Great Falls, MT
Counties Fergus County, MT, Hill County, MT, Liberty County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 112 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 4:15 AM MDT | HIGH SUST WINDS 40 | 2 E Inverness, MT | Mesonet station MTINV Inverness (MT DOT) averaged 40 mph sustained winds between 3:15 AM and 4:15 AM. |
| Apr 13, 4:35 AM MDT | NON-TSTM WND GST 67 | 8 N Forestgrove, MT | Montana Mesonet station Forestgrove N measured multiple gusts in excess of 58 mph, including a peak gust of 67 mph. |
| Apr 13, 4:56 AM MDT | NON-TSTM WND GST 58 | 1 E Roy, MT | AWOS station K1OM Oscar. |
| Apr 13, 5:00 AM MDT | NON-TSTM WND GST 59 | 7 E Roy, MT | MDT Bohemian Corner. |
| Apr 13, 5:35 AM MDT | NON-TSTM WND GST 58 | 13 Sse Forestgrove, MT | AWOS station KMVH N Bar Ranch AWOS. |
| Apr 13, 5:35 AM MDT | NON-TSTM WND GST 58 | 13 Sse Forestgrove, MT | |
| Apr 13, 6:15 AM MDT | HIGH SUST WINDS 46 | 11 Sse Grass Range, MT | Montana Dept of Transportation sensor at Beacon Hill measures sustained winds, averaged over 75 minutes ending 615 AM, of 46 mph. |
| Apr 13, 6:15 AM MDT | NON-TSTM WND GST 64 | 11 Sse Grass Range, MT | Montana Dept of Transportation sensor at Beacon Hill measured a 64 mph gust. |
| Apr 13, 6:20 AM MDT | HIGH SUST WINDS 49 | 8 N Forestgrove, MT | Montana Mesonet station Forestgrove N measured sustained winds, averaged between 410 AM and 620 AM, of 48.75 mph. |
| Apr 13, 7:00 AM MDT | NON-TSTM WND GST 68 | 9 Sse Grass Range, MT | MDT Beacon Hill. |
| Apr 13, 7:00 AM MDT | SNOW 1 | 3 Se Sunburst, MT | Cocorahs station MT-TL-4 3 SE Sunburst. |
| Apr 13, 7:55 AM MDT | HIGH SUST WINDS 42 | 13 Sse Forestgrove, MT | AWOS station KMVH N Bar Ranch AWOS average sustained winds of 42.3 mph from 0515 to 0755 local time. |
| Apr 13, 7:55 AM MDT | NON-TSTM WND GST 61 | 13 Sse Forestgrove, MT | AWOS station KMVH N Bar Ranch AWOS. |
| Apr 13, 8:00 AM MDT | SNOW 1.7 | 14 E Ferdig, MT | CO-OP Observer station DVNM8 Dunkirk 19NNE COOP. |
| Apr 13, 8:00 AM MDT | SNOW 5 | 9 Se Rocky Boy, MT | Rocky Boy SNOTEL. |
| Apr 13, 8:15 AM MDT | NON-TSTM WND GST 62 | 13 Sse Forestgrove, MT | AWOS station KMVH N Bar Ranch AWOS. |
| Apr 13, 8:30 AM MDT | HIGH SUST WINDS 47 | 9 Sse Grass Range, MT | MDT Beacon Hill averaged sustained wind of 47.2 mph between 0500 and 0830 local time. |
| Apr 13, 9:00 AM MDT | SNOW 4 | 12 Ene Garneill, MT | Crystal Lake SNOTEL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 5.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
483 WWUS75 KTFX 121750 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1150 AM MDT Sat Apr 12 2025 MTZ314-318-131215- /O.NEW.KTFX.HW.W.0017.250413T0900Z-250413T2100Z/ Fergus County below 4500ft-Snowy and Judith Mountains- Including the following locations: Hilger and Lewistown 1150 AM MDT Sat Apr 12 2025 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 3 PM MDT SUNDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Snowy and Judith Mountains and Fergus County below 4500ft. * WHEN...From 3 AM to 3 PM MDT Sunday. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds will be over eastern Fergus county and the Judith and Snowy Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ RG
4 follow-up statements
332 WWUS75 KTFX 130737 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 137 AM MDT Sun Apr 13 2025 MTZ314-318-132100- /O.CON.KTFX.HW.W.0017.250413T0900Z-250413T2100Z/ Fergus County below 4500ft-Snowy and Judith Mountains- Including the following locations: Lewistown and Hilger 137 AM MDT Sun Apr 13 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Snowy and Judith Mountains and Fergus County below 4500ft. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds will be over eastern Fergus county and the Judith and Snowy Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ IG
739 WWUS75 KTFX 130858 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 258 AM MDT Sun Apr 13 2025 MTZ304-305-132100- /O.EXA.KTFX.HW.W.0017.250413T0900Z-250413T2100Z/ Eastern Toole and Liberty-Hill County- Including the following locations: Chester, Havre, Whitlash, Joplin, Shelby, Devon, Galata, and Lothair 258 AM MDT Sun Apr 13 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Eastern Toole and Liberty Counties, and Hill County. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ MTZ314-318-132100- /O.CON.KTFX.HW.W.0017.250413T0900Z-250413T2100Z/ Fergus County below 4500ft-Snowy and Judith Mountains- Including the following locations: Lewistown and Hilger 258 AM MDT Sun Apr 13 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Snowy and Judith Mountains and Fergus County below 4500ft. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds will be over eastern Fergus county and the Judith and Snowy Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ IG
617 WWUS75 KTFX 131406 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 806 AM MDT Sun Apr 13 2025 MTZ304-305-131515- /O.CAN.KTFX.HW.W.0017.000000T0000Z-250413T2100Z/ Eastern Toole and Liberty-Hill County- Including the following locations: Devon, Galata, Lothair, Joplin, Chester, Whitlash, Havre, and Shelby 806 AM MDT Sun Apr 13 2025 ...HIGH WIND WARNING IS CANCELLED... Northwest winds will continue to diminish through the day today. Localized gusty winds near the Sweet Grass Hills will remain possible through late morning. $$ MTZ314-318-132100- /O.CON.KTFX.HW.W.0017.000000T0000Z-250413T2100Z/ Fergus County below 4500ft-Snowy and Judith Mountains- Including the following locations: Lewistown and Hilger 806 AM MDT Sun Apr 13 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph. * WHERE...Snowy and Judith Mountains and Fergus County below 4500ft. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Areas in southeastern Fergus county are most favored for strong wind gusts in excess of 60 mph through the morning and early afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ AM
556 WWUS75 KTFX 131942 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 142 PM MDT Sun Apr 13 2025 MTZ314-318-132045- /O.CAN.KTFX.HW.W.0017.000000T0000Z-250413T2100Z/ Fergus County below 4500ft-Snowy and Judith Mountains- Including the following locations: Lewistown and Hilger 142 PM MDT Sun Apr 13 2025 ...HIGH WIND WARNING IS CANCELLED... The threat for high winds has ended. Northwest winds will continue to diminish through the afternoon. $$ AM
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Apr 12, 9:24 AM MDT, 2 hours 26 minutes earlier. Its key messages:
- Rain and higher elevation snow showers develop today across much of central and southwest Montana.
- Windy and turning much cooler late tonight through Sunday with a period of wet snow affecting portions of north-central MT early Sunday morning.
- Dry and milder conditions re-develop Monday and Tuesday before a more active and cooler weather pattern develops mid to late next week.
Area forecast discussion, Apr 12, 9:24 AM MDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 924 AM MDT Sat Apr 12 2025 .KEY MESSAGES... - Rain and higher elevation snow showers develop today across much of central and southwest Montana. - Windy and turning much cooler late tonight through Sunday with a period of wet snow affecting portions of north-central MT early Sunday morning. - Dry and milder conditions re-develop Monday and Tuesday before a more active and cooler weather pattern develops mid to late next week. && .UPDATE... Rain and mountain snow showers associated with an approaching trough will continue over Central and Southwest Montana this morning into the afternoon hours. Weak instability will also increase the chances for a few thunderstorms, mostly over Gallatin and Madison counties this afternoon. The colder air aloft and the more numerous shower activity west of the Continental Divide will eventually move deeper into Southwest Montana, but diurnal heating will increasingly work against snowfall accumulations over road surfaces. Therefore, the winter weather advisory for the Elkhorn/Boulder and the Northwest Beaverhead Mountains was lifted early. Those traveling over the southwest passes may still encounter reduced visibility and wet surfaces. Still on track for a quick round of snow along the Rocky Mountain Front and over the central MT island ranges and their northerly upslope foothills tonight into Sunday morning. While the dynamics will offer a period of moderate to heavy snow and gusty northwesterly winds, the short residence time of this system will limit snowfall amounts fairly significantly. This will be evaluated further with the afternoon package. - RCG && .DISCUSSION... /Issued 309 AM MDT Sat Apr 12 2025/ - Meteorological Overview: A larger scale upper level trough with axis from BC south through the Pacific NW shifts inland today with an embedded shortwave trough reaching western MT this afternoon while an upper level jet max in SW flow gradually sinks south of the area. These features combine to produce a fairly widespread coverage of showers and embedded steadier precipitation across central and southwest MT today. Hi- res models/ensembles are in decent agreement to focus an area of moderate precipitation amounts this morning along a frontogenic axis roughly from near Helena ENE through Fergus county with this feature breaking up and sagging southward this afternoon as precipitation becomes more showery/convective in nature. Snow levels initially around 6000 ft at the onset may fall to as low as around 4500 ft as precipitation intensity increases or by this afternoon for southwest MT. The shortwave trough strengthens as it crosses the Rockies this evening with a lower-mid level circulation developing across far SW Saskatchewan and tracking across NE MT Sunday morning. Gusty winds, cooler temperatures and additional precipitation wraps around the circulation late tonight through Sunday morning with strongest winds likely across eastern portions of N-central MT. This system exits by Sunday afternoon with upper level ridging building in from the west maintaining dry conditions Sunday night through Tuesday as temperatures warm back to near above seasonal averages. Longer rage models/ensembles have trended toward deeper troughing across the NW US mid-late next week, supporting increased chances for precipitation and cooler temperatures. - Forecast Confidence & Scenarios: Winter weather impacts over mountain passes today are mainly confined to this morning and primarily focused over the Elkhorn/Boulder Mtns and potentially as far north as MacDonald Pass, where snowfall rates around 1"/hr are possible, creating slushy roads surfaces and limited visibility. Further south and east, periods of lower visibility are possible in wet snow later this morning and afternoon, but daytime road surface snow accumulation should be limited. Precipitation tonight through Sunday morning is focused across the Little Belts and island ranges in moist/cyclonic northwesterly flow. A period of wet snow with 2 to 4 inches of snow accumulation is likely over higher elevations, including Kings Hill with up to one inch possible across adjacent foothills in Judith Basin and Fergus counties. This looks to mainly occur in the early morning hours Sunday with winter weather statements possible. There is a 50- 70% chance of locally strong winds with gusts in excess of 55 mph in the lee of the Snowies/Judith and Bears Paw ranges Sunday morning. This has trended up from previous forecasts but remains somewhat localized. It's worth noting that longer range models (and their ensembles) have shown some unusually large shifts in the location of major upper level features over the CONUS mid-late next week over the last several model runs. Latest data supports a deeper trough and active period of weather as early as Wednesday, but extra caution is needed until longer range models settle. Hoenisch && .AVIATION... 12/12Z TAF Period Precipitation develops at most central and southwest MT terminals this morning with VFR conditions briefly degrading to MVFR in periods of locally more intense precipitation with lower cloud ceilings. Additionally, a few isolated thunderstorms may track across southwest MT this afternoon. VFR conditions prevail again later this afternoon and evening before snow showers and lower cloud ceilings move south into north-central MT later tonight. Gusty west winds re-develop at most terminals this afternoon with a shift to northwest occurring at north-central MT terminals tonight. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 58 33 49 29 / 40 70 50 0 CTB 54 29 46 26 / 20 80 10 0 HLN 54 34 50 30 / 80 30 40 0 BZN 56 27 47 23 / 80 70 30 0 WYS 54 17 43 14 / 90 80 10 0 DLN 58 25 48 25 / 60 20 0 0 HVR 62 32 50 26 / 30 70 70 0 LWT 51 29 42 26 / 90 70 80 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 12:10 PM MDT | Winter Weather Advisory | TFX | Blaine, Cascade, Chouteau, Fergus, Hill, Judith Basin and 1 more | 21 hr |
Nearby
High Wind Warnings in Montana, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.